Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 26, 2000, 6:44 PM CDT for Franklin County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2000, 6:44 PM CDT (23:44 UTC)
- Expired
- May 26, 2000, 7:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:45 PM CDT | Hail 1.75 | Ottawa, KS | |
| May 26, 6:55 PM CDT | Hail 1.75 | Peoria, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
416 WUUS53 KTOP 262344 SVRTOP KSC059-270015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 644 PM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 715 PM CDT * AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF RANTOUL...OR ABOUT 4 MILES SOUTHEAST OF OTTAWA...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS AFFECTED... WELLSVILLE A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 26, 3:32 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 PM CDT FRI MAY 26 2000 MAIN CONCERNS ARE SHORT TERM SEVERE WEATHER THREAT FOR THE EVENING HOURS...THEN CHANCES FOR PRECIPITATION ON SATURDAY. LIFTING WARM FRONT...BOUNDARIES FROM MORNING THUNDERSTORMS AND APPROACHING UPPER SHORT WAVE MOVING INTO CENTRAL KANSAS ALL AIDING SEVERE WEATHER THREAT. SOME LARGE HAIL REPORTED EARLIER TO THE WEST OF CWA...EXPECT ACTIVITY TO MOVE EAST THROUGH THE EVENING. SEVERE PARAMETERS FOCUSING MAINLY FAR EAST BUT MOISTURE BOUNDARIES SUPPORTING ACTIVITY FARTHER WEST. AFTER LEAD UPPER FEATURES WORKS EAST...WILL FOCUS ON ANOTHER WAVE DROPPING SOUTHEAST IN NORTHWEST FLOW TO GIVE CHANCE FOR SHOWERS LATER IN THE NIGHT. ON SATURDAY...UPPER TROUGH SHARPING TO THE EAST BUT MODELS SHOWING ANOTHER SHORT WAVE DROPPING THROUGH TROUGH THUS...WILL KEEP SOME 30 AND 40 PERCENT POPS FOR THE DAY. THINKS QUIET DOWN SOME SATURDAY NIGHT AND SUNDAY. WILL GO WITH MOSTLY CLEAR SATURDAY NIGHT AND VERY WARM SUNDAY WITH MOSTLY SUNNY SKIES. SOME CONCERN THIS EVENING WITH LOCALLY HEAVY RAINS OVER AREAS OF THE EAST CENTRAL THAT HAVE GOTTEN 1 TO 2 INCH OF RAINFALL BUT THINK STORMS WILL MOVE ALONG. TEMPERATURE WISE WILL GO WITH READINGS CLOSE TO FWC NUMBERS. .TOP...NONE FRANTZ CH
In the hours before
Local storm report, May 26, 5:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
557 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM AUBURN KS .75 INCH HAIL
05/26/00 SHAWNEELocal storm report, May 26, 6:10 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM HARVEYVILLE KS .75 INCH HAIL
05/26/00 WABAUNSEELocal storm report, May 26, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM BURLINGAME KS 60 MPH TSTM GUST
05/26/00 OSAGE REPORTED BY TRAINED
SPOTTERLocal storm report, May 26, 6:28 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 PM 8 SW LAWRENCE KS .75 INCH HAIL
05/26/00 DOUGLASLocal storm report, May 26, 6:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM LAWRENCE KS 1 INCH HAIL
05/26/00 DOUGLAS SOUTH SIDE OF LAWRENCE
0636 PM LAWRENCE KS 75 MPH TSTM GUST
05/26/00 DOUGLAS SOUTH SIDE OF LAWRENCESpecial weather statement, May 26, 6:43 PM CDT, 1 minute before
KSZ008-009-020>022-034>037-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 643 PM CDT FRI MAY 26 2000 ...TORNADO WATCH NUMBER 362 IS CANCELLED FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS... THUNDERSTORMS HAVE MOVED OUT OF NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS. THEREFORE...TORNADO WATCH NUMBER 362 ISSUED EARLIER TODAY HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...CLAY...CLOUD...DICKINSON...GEARY...MORRIS... OTTAWA...REPUBLIC...RILEY...WASHINGTON.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:30 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 20 min |
| May 26, 3:40 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 25 min |
| May 26, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 31 min |
| May 26, 4:51 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 39 min |
| May 26, 5:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 60 min |
| May 26, 5:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 42 min |
| May 26, 5:46 PM CDT | Tornado Warning | TOP | Morris | 29 min |
| May 26, 5:48 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 42 min |
| May 26, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 39 min |
| May 26, 6:17 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.